High Wind, Rawlins
- When
- February 18, 12:14 PM CST to 12:16 PM CST
- Where
- Rawlins forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Wind gusts of 45-55 MPH were recorded during the afternoon across Northwest Kansas behind a cold that had moved through earlier in the day. The highest gust reported was 61 MPH at 4 N of Atwood.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Wind gusts of 45-55 MPH were recorded during the afternoon across Northwest Kansas behind a cold that had moved through earlier in the day. The highest gust reported was 61 MPH at 4 N of Atwood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 18, 11:18 AM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1018 AM MST TUE FEB 18 2014
.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT) ISSUED AT 308 AM MST
TUE FEB 18 2014
SHORT TERM FORECAST CONCERNS ARE THE DRY AND WINDY CONDITIONS
EXPECTED TODAY AND THE POSSIBILITY OF LIGHT RAIN TURNING TO LIGHT
SNOW WEDNESDAY NIGHT.
A SURFACE TROUGH MOVES ACROSS THE FORECAST AREA TODAY WITH A STEEP
PRESSURE GRADIENT AND RESULTING STRONG NORTHWEST WINDS ON THE BACK
SIDE OF THE TROUGH. ALONG WITH THE STRONG WINDS...DRY CONDITIONS
ARE ALSO EXPECTED WITH RH VALUES RANGING FROM 10 TO 25 PERCENT
THIS AFTERNOON. AS A RESULT...HAVE UPGRADED THE FIRE WEATHER WATCH
TO A RED FLAG WARNING AND HAVE EXPANDED THE TIME COVERAGE. HAVE
ALSO EXPANDED THE WIND ADVISORY TO INCLUDE THE ENTIRE FORECAST
AREA. THERE MAY BE AREAS ACROSS THE NORTHERN SECTIONS OF THE
FORECAST AREA THAT DO NOT MEET RED FLAG CRITERIA DUE TO HIGHER RH
VALUES...AND THERE MAY BE SMALLER AREAS THAT DO NOT TECHNICALLY
MEET WIND ADVISORY CRITERIA...BUT CHOSE TO INCLUDE ALL AREAS SINCE
IT IS NOT UNREASONABLE TO EXPECT WIND SPEEDS TO BE HIGHER AND RH
VALUES TO BE LOWER DURING THE MIDDLE AFTERNOON HOURS THAN
CURRENTLY FORECAST DUE TO A WELL MIXED BOUNDARY LAYER UNDER A
PARTLY TO MOSTLY SUNNY SKY WITH THE REGION UNDER AN AREA OF
SUBSIDENCE IN THE WAKE OF THE EXITING UPPER SHORT WAVE TROUGH.
COULD SEE SOME GUSTY SOUTHWEST WINDS AGAIN ON WEDNESDAY AHEAD OF
THE NEXT DEEPENING LEE SURFACE TROUGH IN THE SERIES DUE TO THE
STRONG ZONAL FLOW ALOFT CROSSING THE CENTRAL ROCKIES. A COLD FRONT
MOVES THROUGH WEDNESDAY NIGHT...BRINGING THE POSSIBILITY OF LIGHT
RAIN CHANGING TO LIGHT SNOW OVERNIGHT. EXPECT THIS TO BE A
RELATIVELY QUICK SHOT OF MOISTURE AS THE FRONT AND UPPER TROUGH
MOVE QUICKLY THROUGH THE REGION. EVEN THROUGH THE PRECIPITATION
SHOULD BE CONFINED TO MAINLY WEDNESDAY NIGHT...MODELS HAVE BEEN
RELATIVELY CONSISTENT WITH QPF AMOUNTS BEING PRODUCED IN A BAND
STRETCHING ACROSS THE FORECAST AREA WHERE 1-3 INCHES OF SNOW IS
POSSIBLE. UPPED THE WEDNESDAY NIGHT POPS WITH YESTERDAYS PACKAGE
AND HAVE UPPED THEM AGAIN WITH THIS PACKAGE DUE TO THE MODEL
CONSISTENCY AND INCREASED CONFIDENCE. THERE MAY BE A FEW FLURRIES
LINGERING INTO THURSDAY MORNING IN THE FAR EASTERN SECTIONS OF THE
FORECAST AREA...BUT EXPECT THURSDAY AND THURSDAY NIGHT TO BE DRY
AND COOLER FOLLOWING THE COLD FRONT AND WITH THE POSITION OF THE
JET STREAM SAGGING FURTHER SOUTH ACROSS THE CENTRAL UNITED STATES.
.LONG TERM...(FRIDAY THROUGH NEXT TUESDAY)
ISSUED AT 1231 AM MST TUE FEB 18 2014
A DEEP TROUGH WILL BE CARVED OUT ACROSS THE NORTHERN PLAINS AND
GREAT LAKES THIS PERIOD WITH A SERIES OF SHORTWAVE TROUGHS MOVING
THROUGH. BEST PRECIPITATION CHANCES WILL REMAIN NORTH OF THE LOCAL
AREA...ALTHOUGH CANNOT RULE OUT A SLIGHT CHANCE OF LIGHT
PRECIPITATION WITH THE SHORTWAVE EARLY NEXT WEEK WHICH TRACKS A
LITTLE FURTHER SOUTH. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE
NORMAL EARLY IN THE PERIOD...BUT TEMPERATURES WILL FALL TO BELOW
NORMAL LATE IN THE WEEKEND AND ESPECIALLY EARLY NEXT WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1018 AM MST TUE FEB 18 2014
WHILE VFR CONDITIONS ARE EXPECTED TO PREVAIL...THERE IS A
POSSIBILITY THAT GUSTY WINDS THIS AFTERNOON COULD RESULT IN
BLOWING DUST AND REDUCED VISIBILITIES TO MVFR/IFR AT BOTH
KGLD/KMCK. CONFIDENCE IS TOO LOW ON HOW THIS WOULD IMPACT EACH
TERMINAL...SO I LEFT MENTION OUT. WILL MONITOR FOR THESE
CONDITIONS AND ADJUST AS NEEDED. REGARDING WINDS...THERE SHOULD BE
AN INCREASING TREND OVER THE NEXT HOUR AS A SURFACE TROUGH MOVES
SOUTH AND PRESSURE GRADIENT INCREASES. GUSTS AROUND 40KT ARE STILL
EXPECTED THIS AFTERNOON. THERE SHOULD BE A DECREASE IN WINDS
OVERNIGHT BEFORE WINDS SHIFT FROM THE WEST TO THE SOUTH AND THEN
INCREASE ONCE AGAIN WEDNESDAY MORNING AS AN UPPER LEVEL SYSTEM
APPROACHES FROM THE NORTHWEST AND A SURFACE LOW DEVELOPS OVER
EASTERN COLORADO.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 6 PM MST /7 PM CST/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
WIND ADVISORY UNTIL 6 PM MST /7 PM CST/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
CO...RED FLAG WARNING UNTIL 6 PM MST THIS EVENING FOR COZ252>254.
WIND ADVISORY UNTIL 6 PM MST THIS EVENING FOR COZ090>092.
NE...RED FLAG WARNING UNTIL 6 PM MST /7 PM CST/ THIS EVENING FOR
NEZ079>081.
WIND ADVISORY UNTIL 6 PM MST /7 PM CST/ THIS EVENING FOR
NEZ079>081.
&&
SHORT TERM...LOCKHART
LONG TERM...024
AVIATION...DRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 934 AM MST TUE FEB 18 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 934 AM MST TUE FEB 18 2014 /1034 AM CST TUE FEB 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 50 MPH ARE EXPECTED TODAY. STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES OF 10 TO 25 PERCENT WILL PRODUCE CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE AREA. THESE WINDS WILL ALSO LEAD TO AREAS OF BLOWING DUST WHICH COULD REDUCE VISIBILITIES AND MAKE TRAVEL HAZARDOUS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT SNOW IS LIKELY ACROSS THE AREA WEDNESDAY NIGHT WITH LIGHT ACCUMULATIONS. STRONG WINDS WILL ALSO DEVELOP WEDNESDAY NIGHT WITH GUSTS TO 50 MPH OR HIGHER. THIS COULD LEAD TO REDUCED VISIBILITIES IN BLOWING SNOW. THERE MAY BE A BRIEF LULL IN WINDS THURSDAY MORNING BEFORE GUSTS PICK UP AGAIN THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY REPORTS OF REDUCED VISIBILITIES IN BLOWING DUST WOULD BE APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1103 AM MST TUE FEB 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM NON-TSTM WND GST 1 W YUMA 40.12N 102.74W
02/18/2014 M51 MPH YUMA CO MESONET
1055 AM NON-TSTM WND GST WRAY 40.08N 102.23W
02/18/2014 M58 MPH YUMA CO AWOS
1047 AM NON-TSTM WND GST MCCOOK 40.20N 100.62W
02/18/2014 M54 MPH RED WILLOW NE ASOS
&&
JJMThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489896.